Illinois, 2021

Hail in Illinois, September 7, 2021

September 7, 2021 · NWS DVN · 3 events in 1 county or zone

A line of severe thunderstorms developed, which led to some large hail reports for parts of northwest Illinois. Up to golf ball sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of severe thunderstorms developed, which led to some large hail reports for parts of northwest Illinois. Up to golf ball sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 5:43 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 7, 5:43 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 AM CDT Tue Sep 7 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 AM CDT Tue Sep 7 2021

GOES mid-level WV showed a sharp trough over southern Manitoba and
Ontario into the northern portion of the Midwest. Surface low
pressure was located in central Minnesota with a trailing cold
front into NW Iowa and E Nebraska. Ahead of the front, a warm and
humid air mass was in place with dewpoints in the 60s across
eastern Iowa and northwest Illinois. The cold front will move
through the local area today, ushering in a much drier air mass by
this evening.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CDT Tue Sep 7 2021

Warm and breezy conditions are expected today with highs in the
low 80s NW to mid/upper 80s elsewhere. SW winds ahead of a cold
front will gust between 20 to 30 mph this morning, before veering
to the NW by the afternoon.

Scattered showers and few thunderstorms are possible with the
frontal passage. The highest chances are across the far east and
southeast portions of the outlook area, where timing of the front
coincides with peak afternoon heating.

If scattered storms can develop this afternoon across the eastern
and southeast counties (roughly south of a Sterling, IL to Keokuk,
IA line), given moderate instability and shear, a few could
become strong with damaging winds the main threat. Hi-res models
show scattered storms clipping the far east and southeast between
3 and 6 PM. SPC has a marginal risk for severe storms in this
area with the main threat strong wind gusts.

A dry air mass will advect into eastern Iowa and northwest
Illinois late this afternoon into tonight behind the cold front.
Temps will fall into the low to mid 50s. It will feel very
refreshing!

.LONG TERM...(Wednesday through Monday)
ISSUED AT 315 AM CDT Tue Sep 7 2021

Overview: A prolonged period of warm weather and mostly dry
conditions are forecast through the upcoming weekend. Low chances
for rain hold off until early next week.

After highs in the mid/upper 70s Wednesday and Thursday, temps
will warm back into the 80s for Friday and the upcoming weekend.
It looks like Saturday will be the warmest day with highs in the
mid to upper 80s.

The model blend has slight chances for precip from Sunday night
into early night week. However, later updates may have to include
chances Saturday night as well. The deterministic ECMWF and GFS
generate light QPF associated with a cold front and upper wave
working through the area late Saturday night. Confidence is low,
so kept the forecast dry for now.

Above normal temps are forecast into early next week as another
low tracks to our north across the Upper Midwest. The model blend
has low chances for precip Monday and Monday night as southwest
flow aloft advects moisture northward into the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 638 AM CDT Tue Sep 7 2021

The forecast remains on track with VFR conditions expected today
and tonight. However, low-level wind shear is a concern through
the mid morning with WSW winds near 40 kts at 2000 ft AGL.
Southwesterly surface winds this morning will gust up to 25 kts
and then veer to the NW this afternoon behind a cold front. The
gusty winds will gradually subside early tonight.

&&

.HYDROLOGY...
Issued at 946 AM CDT Mon Sep 6 2021

Flooding due to runoff from very heavy rainfall that fell in
late August over north central Iowa continues along portions of
the Wapsipinicon River. Water moving down the river resulted in a
crest of minor categorical flooding at Anamosa three days ago.
This crest has not yet reached downstream DeWitt, where levels
rose above flood stage overnight and a steady rise has been
observed over the past several days.

The latest river forecast from this morning, adjusting for the
observed upstream trends, has delayed both the timing and
magnitude of this crest at DeWitt. The river is now forecast to
crest at 12.3 feet, in Moderate Flooding Wednesday night. This is
a drop from the previous Major flooding, and roughly a delay of a
roughly one and a half days. Due to the unusual nature of this
event, with purely channeled flow from a distant heavy rainfall
event, interacting with very dry, D0 to D1 drought conditions in
the Wapsi basin over eastern Iowa, there is little precedence or
historical data for hydrologists or river forecast models to
utilize. Thus, there remains below average confidence with this
forecast for DeWitt and further adjustments can be expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Uttech
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 7, 3:04 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CDT Tue Sep 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for severe storms along and east of a
line from Dixon, Illinois to Macomb, Illinois during the mid to
late afternoon. The primary threats are strong wind gusts and
lightning.

The Wapsipinicon River is experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Uttech

In the hours before

Special weather statement, Sep 7, 11:37 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1237 PM CDT Tue Sep 7 2021

ILZ007-009-071815-
Whiteside IL-Carroll IL-
1237 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Argo Fay, or 7 miles south of Mount Carroll, moving east at 45 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairhaven around 1240 PM CDT.
  Chadwick around 1245 PM CDT.
  Milledgeville around 1250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 9007 4202 9005 4200 8969 4193 8969
      4193 8963 4188 8963
TIME...MOT...LOC 1736Z 278DEG 40KT 4198 9000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

08

The radar

The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Whiteside

When
September 7, 11:41 AM CST to 11:45 AM CST
Where
Whiteside County, 2.92 mi NW of Ustick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.910, -90.040

Golf ball sized hail lasting for about 4 minutes.

Hail, Whiteside

When
September 7, 11:43 AM CST to 11:50 AM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -90.040

Hail, Whiteside

When
September 7, 11:44 AM CST to 11:50 AM CST
Where
Whiteside County, 2.81 mi N of Ustick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -89.990

Pea to one inch hail reported, with some golf ball sized hail as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983542, 983543, 983544.